Overdoses from semi-synthetic opioids like heroin are becoming more common in the United States. In 2017, heroin overdose accounted for 4.5 out of every 100,000 deaths in Florida. This rate has been increasing since 2003. At the national level, there were 14,996 overdose deaths involving heroin in 2018, up from 2,080 deaths in 2003.
Made from morphine, heroin is a highly addictive substance that targets the opioid receptors of the brain and relieves pain. People who use heroin even once may have intense cravings for the drug, as the brain drives them to seek the high and euphoria it produces. Because tolerance to heroin develops quickly, people may continue to rapidly increase their doses. This increase can eventually be too much for their bodies, leading to an overdose.
In the event that someone does overdose on heroin, it is important to know:
- The signs of overdose
- Treatment options that can be used in an overdose emergency
- What to do to give them the best chance at recovery
How Much Heroin Does It Take to Overdose?
In 2018, nearly 15,000 deaths in the United States were due to drug overdoses that involved heroin. Heroin overdose death statistics may seem alarming, but knowing how overdoses occur can help prevent them in the future.
An Australian study looked at the heroin dosage required for an overdose by comparing the purity and mass of street-level heroin. On average, samples of heroin weighed 92 mg and had a purity of 13%. From this, they calculated that the average effective dose of heroin is 12 mg, but some samples of heroin had more than twice the anticipated dose of the drug. Different batches can contain different concentrations of heroin, and this can increase the chance of an overdose each time someone uses it.
How Do People Overdose On Heroin?
A heroin overdose is the result of using enough heroin to cause dangerous symptoms that require medical attention. Heroin has different routes of administration; people may inject it, smoke it or snort it. Heroin can also be mixed with crack cocaine, which is known as a speedball.
Heroin can also be laced or cut with fentanyl. This drug is a potent opioid pain reliever, typically used to treat cancer-related pain. Fentanyl is 80 to 100 times stronger than morphine, and is added to heroin to make the effects stronger. This increases the risk of overdose, because people do not realize they are ingesting fentanyl, which is significantly more potent than heroin. In fact, of the 14,996 overdose deaths related to heroin in 2018, 9,068 fatalities included another synthetic narcotic, most often fentanyl.
Heroin Overdose Symptoms
It is important to seek medical help immediately if overdose symptoms occur. The signs of a heroin overdose can include:
- Signs of Heroin Overdose
Slow, shallow or difficulty breathing
Very small pupils
Low blood pressure (hypotension)
Abnormal behaviors such as delirium or disorientation
Uncontrollable muscle movements
Heroin Overdose Treatment
Heroin overdose is dangerous and potentially fatal, but there are drugs available to help stop an overdose. Naloxone is an opioid antagonist that quickly binds to the same receptors as heroin, working as a heroin overdose antidote. There are two versions of naloxone that can be used to help stop a heroin overdose. The first is Evzio, which injects a dose of naloxone and can temporarily relieve overdose symptoms. The second is Narcan, which is a nasal spray that is sprayed into one nostril. These are easy to use and can be given by bystanders to help prevent heroin overdose deaths. Medical staff, such as first responders, can also administer Naloxone. Regardless of who gives the medication, it is always essential to contact emergency medical personnel in the case of a heroin overdose.
In addition to treating heroin overdoses, there are medications available to help treat opioid use disorder (OUD). Methadone is used to treat OUD by reducing cravings and withdrawal symptoms. Naltrexone is also used to treat OUD by blocking the effects of heroin that cause addiction (euphoria and sedation) and by blocking the opioid receptors in the brain. Buprenorphine is used to treat OUD and can be prescribed outside of a treatment facility, which has helped increase access to treatment.
If a heroin overdose occurs, there are ways to help prevent the worst from happening. However, heroin addiction treatment is also vital to the recovery process. If you or a loved one is seeking treatment for heroin use, The Recovery Village Palm Beach at Baptist Health is here to help. Contact us today to speak with a representative about professional addiction treatment programs that meet your individual needs.
Florida Health. “2017-2018 Prescription Drug Monitoring Program Annual Report.” December 1, 2018. Accessed June 25, 2020.
National Institute on Drug abuse. “Overdose Death Rates.” March 10, 2020. Accessed June 25, 2020.
Stam, Nathan C.; Gerostamoulos, Dimitri; Gestner-Stevens, Joanne; et. al. “Determining the effective dose of street-level heroin: A new way to consider fluctuations in heroin purity, mass and potential contribution to overdose.” Forensic Science International, September 2018. Accessed June 25, 2020.
National Institute on Drug Abuse. “What is heroin?” November 2019. Accessed June 25, 2020.
U.S. Drug Enforcement Administration. “Fentanyl.” Accessed June 25, 2020.
MedlinePlus. “Heroin overdose.” U.S. National Library of Medicine, July 2, 2019. Accessed June 25, 2020.
National Institute on Drug Abuse. “What can be done for a heroin overdose?” June 2018. Accessed June 25, 2020.
Substance Abuse and Mental Health Services Administration. “Medication and Counseling Treatment.” April 29, 2020. Accessed June 25, 2020.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.